Table of Contents  
LETTER TO THE EDITOR
Year : 2015  |  Volume : 8  |  Issue : 4  |  Page : 574  

Clarithromycin Related Visual Hallucinations


1 Department of Internal Medicine, Findikli State Hospital, Rize, Turkey
2 Department of Internal Medicine, Sakarya University Faculty of Medicine, Sakarya, Turkey
3 Department of Emergency Medicine, Sakarya University Faculty of Medicine, Sakarya, Turkey
4 Taslicay State Hospital, Agri, Turkey
5 Malatya State Hospital, Malatya, Turkey

Date of Web Publication14-Jul-2015

Correspondence Address:
Selcuk Yaylaci
Department of Internal Medicine, Findikli State Hospital, Rize
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0975-2870.160794

Rights and Permissions

How to cite this article:
Yaylaci S, Temiz T, Bestemir A, Genc AB, Demir MV. Clarithromycin Related Visual Hallucinations. Med J DY Patil Univ 2015;8:574

How to cite this URL:
Yaylaci S, Temiz T, Bestemir A, Genc AB, Demir MV. Clarithromycin Related Visual Hallucinations. Med J DY Patil Univ [serial online] 2015 [cited 2022 Oct 5];8:574. Available from: https://www.mjdrdypu.org/text.asp?2015/8/4/574/160794

Sir,

Clarithromycin is commonly used antibacterial agent in the upper and lower respiratory tract infections. Clarithromycin induced gastrointestinal side-effects are frequently observed. Anxiety, dizziness, insomnia, bad dreams, confusion, hallucinations, and psychosis are reported as transient side-effects of oral clarithromycin. [1],[2],[3],[4] A patient with clarithromycin associated laughing attacks and visual hallucinations (people laughing to him) is presented in this text.

A 75-year-old male admitted to our emergency clinic with the complaints of laughing attacks and visual hallucinations (see people laughing). There was diabetes mellitus and hypertension in his medical history. There was no psychiatric illness. Arterial tension: 130/80, heart rate: 90/min, respiratuar rate: 14/min, temperature: 37°C. There was no remarkable feature in his physical examination. There were visual hallucinations, anxiety and irritability in his psychiatric examination. His laboratory tests (blood glucose, blood urea nitrogen, creatin, aspartate amino transferase, alanine amino transferase, ALP, GGT, albumin Na, K, CI, Ca, P, biluribins, thyroid-stimulating hormone, LT4, LT3, C-reactive protein, sedimentation, hemogram) were completely normal. Electrocardiogram was normal. We learned that oral clarithromycin 500 mg 2 times a day treatment for acute bronchitis was started before 3 days and patient's complaints were started after this treatment. Another drug wasn't reported. There was no feature in his brain computed tomography. We thought the condition of the patient was related with clarithromycin. Clarithromycin treatment was stopped and patient was observed for 10 days. The complaints of the patients did not occur again. We did not apply electroencephalogram because of no complaints after stopping clarithromycin treatment. Naranjo drug side-effects scale was four points. We thought the condition of the patient was related (possible adverse drug reaction) with clarithromycin.

Clarithromycin related hallucinations were rarely reported in the literature. [2],[3],[4],[5],[6] New drug using related side-effects should be kept in mind in the diagnosis of the patients with psychiatric symptoms.

 
  References Top

1.
Kouvelou E, Pourzitaki C, Aroni F, Papazisis G, Kouvelas D. Acute psychosis induced by clarithromycin in a healthy adult? J Clin Psychopharmacol 2008;28:579-80.  Back to cited text no. 1
    
2.
Steinman MA, Steinman TI. Clarithromycin-associated visual hallucinations in a patient with chronic renal failure on continuous ambulatory peritoneal dialysis. Am J Kidney Dis 1996;27:143-6.  Back to cited text no. 2
    
3.
Kovács G, Péter L. Complex hallucination (visual-auditory) during coadministration of tramadol and clarithromycin. Neuropsychopharmacol Hung 2010;12:309-12.  Back to cited text no. 3
    
4.
Jiménez-Pulido, Navarro-Ruiz A, Sendra P, Martínez-Ramírez M, Garcia-Motos C, Montesinos-Ros A. Hallucinations with therapeutic doses of clarithromycin. Int J Clin Pharmacol Ther 2002;40:20-2.  Back to cited text no. 4
    
5.
Fernández Arenas O, Gutiérrez García M, Hidalgo Correas FJ, García Díaz B. Hallucinations by administration of a standard regimen of clarithromycin. Farm Hosp 2007;31:321-3.  Back to cited text no. 5
    
6.
Erkek N, Senel S, Karacan C. Visual hallucinations possibly associated with clarithromycin administration at therapeutic dosage in two children. Med Princ Pract 2009;18:332-4.  Back to cited text no. 6
    




 

Top
   
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed2661    
    Printed43    
    Emailed0    
    PDF Downloaded151    
    Comments [Add]    

Recommend this journal